How to Get an Accurate Diagnosis for Your Loved One
Getting an accurate diagnosis is crucial to the effective treatment of any medical condition. With addiction, too, a correct diagnosis is your best chance at recovery. What many families don’t know, however, is just how common misdiagnosis—and, in turn, sub-par treatment—can be. Here I’ll explain how misdiagnosis can frequently happen in cases of addiction, especially during early recovery. I’ll also share some key considerations that families need to be mindful of when they’re trying to help their loved one access effective treatment.
Understanding “Negative Emotional State” in Early Recovery
It’s not uncommon to see patients in early recovery from substance abuse get misdiagnosed with another primary mental disorder, such as major depressive disorder (MDD). The reason: a phenomenon known as “negative emotional state” (NES), which is biologically linked to persistently low levels of the “feel good” neurotransmitter dopamine (in the absence of drugs of abuse).
NES kicks in after detox from drugs or alcohol and can last anywhere from one to three months. Clients with NES don’t feel themselves, on account of symptoms such as anxiety, sadness, low energy, low motivation, irritability, insomnia, laziness, and a general sense of restlessness and disenchantment.
Family members naturally start to wonder what’s wrong with their loved one. With the best of intentions, a visit to their primary care doctor ensues. In quick time, their loved one is told they have major depressive disorder, bipolar disorder or another primary disorder, and then they are prescribed an antidepressant (typically a SSRI like Prozac or Celexa) and/or an antipsychotic drug for their symptoms.
As a result, someone whose real problem is substance use has just been misdiagnosed with another mental disorder and is now taking a medication that will only further decrease their already-low dopamine levels, thereby worsening symptoms of acute withdrawal and raising their risks of relapse.
Remembering One Key Diagnostic Criterion
In many of these cases, the wrong diagnosis has been made without consideration of one very important criterion: whether or not a client’s presenting symptoms of NES could be related to acute substance use, withdrawal or recovery. If a client’s NES is drug-induced, then their symptoms are not due to a primary mental disorder and therefore require a different line of treatment, one that is primarily focused on therapy and recovery, as opposed to the use of a
SSRI or other prescription drug.
Avoiding Premature Diagnosis
I caution families to wait until their loved one has been sober for at least 90 days—90 days is the minimum amount of time required for dopamine to return to near-normal levels—before pursuing a diagnosis of a primary mental disorder that is independent of substance abuse. If, after 90 days of abstinence, the same NES symptoms persist, then we may have to consider other treatment options.
Using Over-the-Counter Drugs Whenever Possible
Even in these cases, though, it’s very rare that I’ll end up prescribing psychotropic drugs, and if so, only for a short period, as a way to help clients get back on their feet.
A great majority of the time, NES symptoms like anxiety, depression and insomnia can be greatly relieved with the help of over-the-counter supplements, such as, for example:
- SAME and NAC for anxiety and depression
- Melatonin and valerian root for sleep
- 5-HTP for boosting serotonin
Consulting an Addiction Psychiatrist
Ultimately, the best way to ensure that your loved one gets an accurate diagnosis and the right plan of treatment is to get them in to see an addiction psychiatrist who can give them a comprehensive assessment. As an addiction psychiatrist, I am often conducting these assessments for incoming clients at Beach House. If you’re worried about a loved one’s current symptoms and whether they may indicate a potential drug or alcohol problem or another underlying mental disorder, consider calling one of our dedicated counselors for a free and confidential consultation.